Oklahoma, 2013

Damaging Wind in Oklahoma, July 30, 2013

July 30, 2013 · NWS OUN · 1 event in 1 county or zone

Isolated multicell thunderstorms developed over central Oklahoma during the afternoon hours and drifted slowly southward. As one of the storms passed over Ada in the early evening, a severe wind gust was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated multicell thunderstorms developed over central Oklahoma during the afternoon hours and drifted slowly southward. As one of the storms passed over Ada in the early evening, a severe wind gust was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 30, 5:27 PM CST, 33 minutes earlier.

Area forecast discussion, Jul 30, 5:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT TUE JUL 30 2013

.DISCUSSION...
THE 00Z AVIATION DISCUSSION FOLLOWS....

&&

.AVIATION...
SCATTERED TSRA WILL CONTINUE THIS EVENING OVER PARTS OF S OK AND N
TX. THESE TSRA SHOULD DISSIPATE WITHIN A FEW HOURS AFTER SUNSET.
MODELS SUGGEST CLEARING WILL OCCUR OVER ROUGHLY THE NW 1/2 OF OK
OVERNIGHT...WITH VARYING AMOUNTS OF CLOUD COVER ELSEWHERE. HEAVY
RAINFALL FROM THE PAST FEW DAYS...COMBINED WITH LIGHT WINDS AND
GENERALLY CLEAR SKIES...MAY PRODUCE AREAS OF BR OR FG. THE TAFS
TAKE A ROUGHLY MIDDLE GROUND BETWEEN BEST AND WORST CASE
SCENARIOS. IF FOG DOES FORM...IT SHOULD THIN/DISSIPATE BY LATE
MORNING. ISOLATED TSRA WILL BE POSSIBLE AGAIN TOMORROW
AFTERNOON...MOST LIKELY IN THE SAME GENERAL REGION AS TODAY.

&&

.PREV DISCUSSION... /ISSUED 240 PM CDT TUE JUL 30 2013/

DISCUSSION...
NEAR DAILY PRECIP CHANCES AND A RETURN TO MORE SEASONABLE TEMPS WILL
BE THE PRIMARY FORECAST CONCERNS OVER THE NEXT SEVEN DAYS.

CURRENTLY...A SHALLOW FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE
SRN PLAINS FROM THE OZARK PLATEAU S/SWD THROUGH OK INTO THE W TX
PLAINS. SPC MESOANALYSIS HAS DECENT SFC AND MLCAPE...BETWEEN 1500 TO
2500 ALONG THE BOUNDARY...BUT ANY CONVECTIVE DEVELOPMENT HAS
CONTINUED TO STRUGGLE THIS AFTERNOON...WITH WEAK SHEAR/CONVERGENCE
ALONG THE FRONT AND HINTS OF SUBSIDENCE ALOFT. VISUALLY...AND ON
VIS SAT...SOME IMPROVEMENT IN THE CU FIELD ACROSS THE CENTRAL AND
SRN OK APPEARS LIKELY THROUGH THE AFTERNOON AND EVENING. EXPECT A
FEW ISOLATED SHOWERS AND THUNDER TO DEVELOP SPORADICALLY THROUGH THE
REMAINDER OF TODAY AND OVERNIGHT...WITH ANY REMAINING ACTIVITY
TAPERING OFF/SHIFTING SEWD THROUGH SUNRISE WEDNESDAY.

FOR THE REST OF THE WEEK INTO THE WEEKEND...500MB RIDGING WILL
REMAIN ROOTED OVER THE INTERMOUNTAIN WEST...WITH SFC HIGH PRESSURE
HOLDING OVER THE SRN ROCKIES. ACROSS OK/WRN N TX...WINDS WILL
TRANSITION OUT OF THE NORTH THROUGH WEDNESDAY...WITH PRIMARILY DRY
WEATHER EXPECTED. THROUGH THE END OF THE WEEK...THERE IS FAIRLY
DECENT AGREEMENT BETWEEN GUIDANCE...WITH THE UPPER RIDGE FLATTENING
AND SFC WINDS VEERING OUT OF THE S BEGINNING THURSDAY...AND DECENT
MOISTURE REMAINING PRESENT ACROSS THE SRN PLAINS. COMBINED WITH A
SERIES OF MID/UPPER LEVEL WAVES TRAVERSING SEWD THROUGH THE
CENTRAL PLAINS...THERE WILL BE NEAR DAILY CHANCES FOR SHOWERS AND
THUNDER FROM THURSDAY THROUGH THE WEEKEND. WITH THE BEST CHANCES
ACROSS NRN OK.

WITH S WINDS RETURNING THROUGH THE END OF THE WEEK...TEMPS WILL
SLOWLY INCREASE BACK TO NEAR NORMAL...WITH HIGHS IN THE MID TO UPPER
90S...INTO THE 100S ACROSS SWRN OK INTO WRN N TX THURSDAY THROUGH
SATURDAY.

JTK

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  94  71  95 /  20  10  10   0
HOBART OK         73  98  72  99 /  10  10  10  10
WICHITA FALLS TX  77 100  75  99 /  20  10  10  10
GAGE OK           66  94  67  95 /  10  10  20  20
PONCA CITY OK     69  91  69  93 /  20  10  10  10
DURANT OK         75  98  75  98 /  20  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/23/23
Hazardous weather outlook, Jul 30, 10:45 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT TUE JUL 30 2013

OKZ004>048-050>052-TXZ083>090-311100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT TUE JUL 30 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING... MAINLY ALONG AND SOUTH OF I-40.

DISCUSSION...
A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP NEAR AND SOUTH OF
INTERSTATE 40 THIS AFTERNOON NEAR A WEAK SURFACE FRONT...THEN CONTINUE
INTO THE EVENING HOURS BEFORE DISSIPATING WITH THE LOSS OF
DAYTIME HEATING. SINCE THE AIR WILL BE VERY MOIST AND UNSTABLE...
A FEW STRONG TO PERHAPS SEVERE STORMS WITH DAMAGING WINDS TO
60 MPH...HAIL UP TO THE SIZE OF QUARTERS...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE. WIDESPREAD SEVERE STORMS ARE UNLIKELY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUL 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
RECENT HEAVY RAINS HAVE LEFT THE GROUND NEARLY SATURATED. ANY
ADDITIONAL RAINFALL THROUGH TONIGHT MAY CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR WESTERN AND FAR SOUTHERN
OKLAHOMA WEDNESDAY AFTERNOON AND EVENING...THEN ACROSS MAINLY
NORTHERN OKLAHOMA THURSDAY THROUGH SUNDAY. WIDESPREAD SEVERE
STORMS ARE UNLIKELY WEDNESDAY THROUGH SUNDAY.

OTHER HAZARDOUS WEATHER...
HEAT INDICES MAY APPROACH 105 DEGREES IN SOME LOCATIONS DURING
THE AFTERNOON AND EARLY EVENING HOURS WEDNESDAY THROUGH MONDAY
DUE TO HOT TEMPERATURES AND HIGH HUMIDITY. PERSONS SPENDING TIME
OUTDOORS ARE ENCOURAGED TO TAKE PRECAUTIONS FROM THE HEAT OVER
THE NEXT SEVERAL DAYS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
5 AM WEDNESDAY.

MBS/30

In the hours before

Special weather statement, Jul 30, 4:09 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
509 PM CDT TUE JUL 30 2013

OKZ032-302300-
HUGHES OK-
509 PM CDT TUE JUL 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR HUGHES COUNTY UNTIL 600 PM CDT...

AT 506 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
HOLDENVILLE TO LAMAR...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3505 9610 3497 9611 3507 9644 3512 9644
      3511 9611 3512 9607 3506 9607
TIME...MOT...LOC 2206Z 283DEG 10KT 3511 9637 3507 9612

WR
Special weather statement, Jul 30, 5:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT TUE JUL 30 2013

OKZ032-302300-
HUGHES OK-
647 PM CDT TUE JUL 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR HUGHES COUNTY UNTIL 600 PM CDT...

AT 506 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
HOLDENVILLE TO LAMAR...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3505 9610 3497 9611 3507 9644 3512 9644
      3511 9611 3512 9607 3506 9607
TIME...MOT...LOC 2206Z 283DEG 10KT 3511 9637 3507 9612

WR
Special weather statement, Jul 30, 5:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT TUE JUL 30 2013

OKZ032-040-042-043-310045-
PONTOTOC OK-GARVIN OK-COAL OK-HUGHES OK-
647 PM CDT TUE JUL 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PONTOTOC...EASTERN
GARVIN...NORTHERN COAL AND SOUTHERN HUGHES COUNTIES UNTIL 745 PM
CDT...

AT 644 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
VANOSS TO ALLEN...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3461 9668 3478 9706 3489 9642 3483 9609
      3474 9610
TIME...MOT...LOC 2344Z 286DEG 16KT 3478 9690 3486 9644

The radar

The Norman radar (KTLX), 83 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pontotoc

When
July 30, 6:00 PM CST
Where
Pontotoc County, 1.33 mi ENE of Ada
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.780, -96.660

The public estimated wind gusts to 50-60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466411.